Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION
Home Page >> News Articles >> Study Suggests Link between Testosterone..

Study Suggests Link between Testosterone Therapy and Heart Attacks

. By
New York, NYA new study suggests that testosterone side effects may include an increased risk of a heart attack, especially in certain groups. The study gives rise to concerns about men being prescribed testosterone to treat what is essentially a normal part of aging, putting them at unnecessary risk of suffering testosterone side effects. According to the New York Times (2/4/14), these testosterone therapy prescriptions could have lifelong repercussions.

Writing for the New York Times, John La Puma notes that men’s testosterone levels appear to decline naturally as men age, with certain factors, such as obesity, further decreasing testosterone and lowering the man’s sex drive. Pharmaceutical companies have branded this natural part of aging a disease, and recommended testosterone therapy. But these men may be put at an increased risk of heart attack.

A study published in PLOS One (1/29/14), examined the rate of acute non-fatal heart attacks in patients during the first 90 days following prescription of testosterone therapy and compared that to the rate in the first year following therapy. They also compared the rates with those of men who were prescribed a different medication.

Researchers found that in men aged 65 and up, there was double the increase in risk of heart attack in 90 days after filling their initial prescription. Younger men with a history of heart disease had two to three times the risk in that initial 90 days.

“In older men, and in younger men with pre-existing diagnosed heart disease, the risk of MI [myocardial infarction] following initiation of TT prescription is substantially increased,” researchers wrote.

But the concern extends beyond those 90 days.

“In addition to the cardiac risks, prescription T can mean a permanent shut-off in men’s own, albeit diminished, testosterone production,” La Puma writes for the New York Times. Once a man starts on testosterone therapy, he may not ever be able to stop because his body may stop producing it on its own.

The US Food and Drug Administration (FDA) is concerned enough about the risk of heart problems linked to testosterone therapy that it announced at the end of January it was conducting an investigation of the risks. The agency noted that it has been monitoring the risk and decided to reassess the issue based on two separate studies that suggested a link between testosterone therapy and an increased risk of heart problems.

“Testosterone products are FDA-approved only for use in men who lack or have low testosterone levels in conjunction with an associated medical condition,” the FDA wrote.

READ ABOUT TESTOSTERONE LAWSUITS

TESTOSTERONE Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your TESTOSTERONE claim at no cost or obligation.

READER COMMENTS

Posted by

on
I had a heart attack after being in Testosterone Cyp (Cypioate) injections for about 6 months. This occured in October of 2012. The doctors could not find a blockage, but stated it must have been from a cornonary spasm. I have no health history of heart disease and had no problems prior to starting testoserone thearpy.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free